What Happens If You Overdose Your Pet with Pain Medications?

Save
Many dogs are prescribed pain medication.
Many dogs are prescribed pain medication. (Image: labrador image by asb from Fotolia.com)

There are many types of pain medication your pet may be prescribed, all of which can have serious side effects in high doses. Contact your veterinary heath care provider as soon as possible if overdosing occurs.

Non-steroidal Drugs

The non-steroidal, anti-inflammatory drugs (NSAiDs) are marketed under many trade names and may contain carprofen, firocoxib, ketoprofen or meloxicam.

The NSAiDs are gastric irritants and, at increased doses, cause loss of appetite, vomiting and diarrhea. Ulceration of the stomach may occur leading to a potentially fatal bleed. There have been reports of kidney failure in all species.

Steroids

A short-term overdose of steroids is generally well-tolerated but long-term overdosing may cause a variety of signs. Your pet's immune system may be suppressed, weakening its resistance to infection.

Dogs may develop Cushing's Syndrome leading to muscle weakness, calcium deposits in the skin and thinning of the bones.

Steroids given at higher doses may also be responsible for ulceration of the eye, enlargement of the liver and ulceration of the stomach and intestines.

Opiates

Opiates are usually prescribed to control extreme pain such as that experienced in bone cancers and include morphine, fentanyl, tramadol and methadone. Over-dosage will result in a dramatic slowing of the heart, a reduced rate of breathing and may lead to death.

Related Searches

References

  • "Compendium of Data Sheets for Animal Medicines"; National Office of Animal Health; 2010
  • BSAVA Small Animal Formulary; Ian Ramsey; 2008
Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

How to Make an Elevated Dog Feeder

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!